History of Present Illness: Patient is a 35-year-old transgender male with a history of bipolar disorder (taking seroquel/lamotrigine) who presents with 2 days of:
- Flu-like symptoms
- Progressive lip pain/swelling
- Mouth pain
- Oral ulcers
- Eye redness
- New erythematous rash involving the palms/soles and lower extremities
The patient initially noted myalgias, fever, and malaise 2 days ago. Yesterday, the patient woke up with bilateral eye redness and itching, and he developed lip swelling/discoloration and mouth pain throughout the day. He presented to an outside emergency department (ED) 12 hours prior, where he was told that he had a viral infection, given pain medication, and discharged home. He has not taken any other medications. The patient presents to this ED due to progression of symptoms, including the development of a pruritic rash on his palms, soles, and lower extremities. Upon further questioning, the patient also reports vaginal itching and a fishy odor. He has a history of bacterial vaginosis and states that these symptoms feel similar. The patient denies genital sores, vaginal discharge, and vaginal bleeding. He is currently sexually active with men and women, and does not regularly use barrier protection.
- General: Uncomfortable, ill-appearing
- Eyes: Bilateral injected conjunctiva
- Mouth: Dusky/purple lips with a bright erythematous rim around the vermillion border, multiple ~5mm ulcerations of the anterior oral mucosa, erythema of hard and soft palates with several punctate erosions
- Neck: Tender cervical lymphadenopathy
- Skin: Multiple 2-3mm erythematous papules on the bilateral palms, soles and thighs; no vesicles or bullae, no skin sloughing
CBC, BMP, LFTs: Within normal limits
HIV, Gonorrhea, Chlamydia, Syphilis, and Parvovirus: All negative
CRP: 37.6 mg/L
Differential diagnosis for erythematous papules on the distal extremities, oral ulcerations and injected conjunctiva includes:
- Viral exanthems
- Erythema multiforme
- Stevens-Johnson syndrome
- Toxic epidermal necrolysis
- Autoimmune bullous diseases
- Hypersensitivity reactions
Erythema Multiforme (EM) Major
This patient was ultimately diagnosed with EM Major, confirmed with skin biopsy.
EM is a type IV hypersensitivity reaction to infections (commonly HSV or mycoplasma) or medications (including sulfonamides and hydantoins).
The classic targetoid papules are often preceded by malaise, fever, and itching at the site where eruptions later occur. EM exhibits less mucous membrane and body surface area involvement compared to Stevens-Johnson syndrome and toxic epidermal necrolysis.
Herpes simplex virus (HSV) is the most common etiology of erythema multiforme, accounting for more than 50% of cases. Early initiation of oral acyclovir may lessen the severity of cutaneous lesions.
Mild cases of erythema multiforme can be managed with oral antihistamines and topical steroids. More severe cases may require hospitalization and oral or intravenous steroid administration. In all cases, the underlying cause should be addressed if possible by treating the infectious cause or discontinuing the causal medication.